Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 41, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2025, 6:29 PM EDT for Franklin County, Fulton County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2025, 6:29 PM EDT (22:29 UTC)
- Expired
- May 1, 2025, 7:15 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Franklin County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:03 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 1, 4:03 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service State College PA 403 PM EDT Thu May 1 2025 .SYNOPSIS... * Clusters of showers and thunderstorms this afternoon into early tonight * Rounds of showers and thunderstorms continue mainly during the afternoon and evening Friday and Saturday * Blocky pattern becoming established by the end of the weekend could produce significant/beneficial rainfall through early next week && .NEAR TERM /THROUGH TONIGHT/... Isolated to scattered convection has formed over western PA as of 18Z. 20Z MRMS shows a couple of decent cores over the Laurel Highlands into the NW mtns, but so far activity has largely struggled to maintain intensity as it expands east northeast into a less favorable environment characterized by decreasing boundary layer moisture. There has been a recent uptick in storm coverage and intensity mainly to the west of US 219 along with some repeated cell development from Somerset County into western MD. Overall, risk of severe storms drops off significantly to the east of the Allegheny Front and the main threat may tilt toward locally heavy rainfall into the evening. HREF data suggests clusters/lines of storms could merge/train over the same areas and result in localized rainfall amounts of 2+ inches - particularly over the south central ridge and valley region. FFG values increase quickly with eastern extent with locations along the Allegheny Front being more susceptible to potential flooding issues. Showers weaken and decrease in coverage later tonight into early Friday morning. It will be a very mild first night of May with low temps 55-65F or +15 to +25 degrees above the historical average. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... While large scale lift decreases on the margin Friday with only a glancing influence from a lead shortwave trough ejecting quickly northeastward from the Great Lakes to the Saint Lawrence Valley -- diurnal convection may pose a risk for locally strong to damaging winds based on favorable thermodynamic profiles and steep low level lapse rates. This potential may be enhanced over the southeast portion of the area near sfc lee trough where max temps are fcst to reach the low 80s. Blocking pattern sets up into the weekend with a vertically stacked low in the lower OH Valley. Rain is expected to extend to the northeast along an frontal zone extending into New England. The quality of buoyancy is uncertain given potential for cloud cover, but airmass will remain seasonably moist with some pockets of heating to the east of the higher terrain supportive of a marginal risk of a few stronger storms with isolated damaging wind threat. This period will remain mild relative to climo with the largest departures from normal in the overnight min temps +10-20F. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Blocky pattern with closed low lifting very slowly to the northeast from the Ohio Valley will maintain a strong wet pattern signal over the area through midweek. Initially, rainfall should be beneficial particularly over the southeast zones/LSQV where D1/D2 drought conditions have persisted for some time. WPC has indicated a marginal risk of excessive rain with some potential for repeated rounds of rain capable of producing localized flooding risk in urban and poor drainage areas. Models show the upper low feature finally starting to accelerate to the northeast as it interacts with the northern stream flow, which should result in drier conditions toward midweek. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Thunderstorm clusters will impact KBFD and KJST this afternoon and expand eastward to the KAOO/KUNV/KIPT corridor later this evening. Outside of brief IFR restrictions in +RA, expect flight cats to remain VFR to MVFR through tonight into Friday. Fri...Scattered showers with some restrictions possible. Sat-Mon...Periods of rain and sub-VFR conditions likely. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Steinbugl AVIATION...Steinbugl
Hazardous weather outlook, May 1, 3:29 AM EDT, 15 hours before
Hazardous Weather Outlook National Weather Service State College PA 329 AM EDT Thu May 1 2025 PAZ027-028-035-036-041-042-045-046-049>053-056>059-063>066-020730- Mifflin-Juniata-Fulton-Franklin-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 329 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-010-011-017-020730- Warren-McKean-Elk-Cameron-Clearfield- 329 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Locally heavy rain over one inch is also possible. An isolated weak, short-lived tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-012-018-019-024>026-033-034-037-020730- Potter-Northern Clinton-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Somerset-Bedford-Tioga- 329 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds, localized heavy rain over one inch and small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, May 1, 4:00 PM EDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service State College PA 400 PM EDT Thu May 1 2025 PAZ004-012100- Warren- 400 PM EDT Thu May 1 2025 ...STRONG THUNDERSTORMS THROUGH 430 PM EDT... A series of strong thunderstorms will lift northeastward across Warren County. The first is just south of Warren, and the second will move into the far northwest corner of the county shortly. You may experience * Wind gusts up to 55 MPH. * Hail up to nickel size. * Very heavy rainfall. If outdoors, consider seeking shelter inside a building. The storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from your National Weather Service.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 35 min |
| May 1, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 51 min |
| May 1, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 52 min |
| May 1, 5:56 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 34 min |
| May 1, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 49 min |
| May 1, 6:42 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 33 min |
| May 1, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 31 min |
| May 1, 7:12 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 48 min |
| May 1, 7:44 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield | 46 min |
| May 1, 7:54 PM EDT | Tornado Warning | CTP | Clearfield | 21 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.